Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 21, NWS Pocatello, ID

May 31, 2023Butte County, Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at May 31, 2023, 2:30 PM MDT for Butte County, Custer County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2023, 2:30 PM MDT (20:30 UTC)
Expired
May 31, 2023, 5:18 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Butte County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 108 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS55 KPIH 312030
FFWPIH
IDC023-037-312330-
/O.NEW.KPIH.FF.W.0021.230531T2030Z-230531T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
230 PM MDT Wed May 31 2023

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  Southeastern Custer County in central Idaho...
  Central Butte County in southeastern Idaho...

* Until 530 PM MDT.

* At 229 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates up to one inch 
  of rain has already fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Flash flooding will remain over mainly rural areas of southeastern
  Custer and central Butte Counties including Leslie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4395 11330 4381 11344 4386 11361 4401 11348

FLASH FLOOD...RADAR INDICATED

$$

JKEYES
2 follow-up statements
693 
WGUS75 KPIH 312124
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
324 PM MDT Wed May 31 2023

IDC023-037-312330-
/O.CON.KPIH.FF.W.0021.000000T0000Z-230531T2330Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte ID-Custer ID-
324 PM MDT Wed May 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR SOUTHEASTERN CUSTER AND CENTRAL BUTTE COUNTIES...

At 324 PM MDT, Doppler radar indicated that the thunderstorms that 
prompted the warning have weakened and moved east. Radar estimates 
of between 1 and 3 inches of rain have fallen over the warned area 
and thus the threat of flash flooding continues across the warned 
area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4395 11330 4381 11344 4386 11361 4401 11348

FLASH FLOOD...RADAR INDICATED

$$

Huston
143 
WGUS75 KPIH 312318
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
518 PM MDT Wed May 31 2023

IDC023-037-312328-
/O.CAN.KPIH.FF.W.0021.000000T0000Z-230531T2330Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte ID-Custer ID-
518 PM MDT Wed May 31 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN CUSTER AND 
CENTRAL BUTTE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 4395 11330 4381 11344 4386 11361 4401 11348

$$

Huston

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:01 PM MDT, 29 minutes earlier.

Area forecast discussion, May 31, 2:01 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT Wed May 31 2023

.SHORT TERM...Today and Thursday.
The upper level low over southern California will keep moisture
moving into our area, especially our southern areas. The troughing
over the Washington and Oregon will continue to bring moisture
over our northern areas, especially the northern Central
mountains. Our northern and southern areas have the best chance
of scattered showers and thunderstorms this afternoon with the
Snake Plain/Eastern Magic Valley and Arco desert looking to just
get isolated showers and thunderstorms. Look for gusty winds,
small hail, and moderate to heavy rain with thunderstorms.
Southwest of Burley and the Central mountains are in an Excessive
Rainfall Outlook (ERO) and have the best potential for flash
flooding with slowing moving thunderstorms today. These same areas
have the best lift as well with CAPE of 1000 to 1500 J/kg. The
best shear or 20 to 25 kts is in the Central mountains. The
storms in the Central mountains look to have better hail and gusty
wind potential.

Tomorrow, Thursday, the low in southern California looks to
move east and north as it starts to fill and weaken. This will
bring even more moisture into our area. The trough over Washington
and Oregon will approach the Idaho line. This trough will bring
slightly more moisture and instability into our area as well.
Look for more widespread showers and thunderstorms tomorrow with
better coverage than today. Again, expect gusty winds, small hail,
moderate to heavy rainfall with thunderstorms. Most of our area
Thursday will be under the ERO outlook. Only the Shoshone area and
most of the Eastern Magic valley are out of the ERO. Look for
chances of flash flooding again tomorrow afternoon, especially
over the mountains and urban areas with training and slow moving
storms. Look for near normal temperatures today and slightly below
normal temperatures Thursday with more overall cloud cover
likely. Wyatt

.LONG TERM...Friday through next Wednesday.
With one main area of low pressure centered over Colorado and
another off the British Columbia Coast, broad troughing over the
Rocky Mountains will support a shortwave trough ejected from the ERN
Pacific low keeping active weather going through the weekend.
Precipitation will be characterized showers and thunderstorms
peaking in intensity during the afternoon and evening hours becoming
increasingly isolated overnight. PWATs continue to run between 120
to 180 percent of normal supporting stronger thunderstorms to be
efficient rain producers. The ECMWF remains more bullish on keeping
those higher PWATs in place through the weekend and while ensemble
solutions remain in good agreement on a ridge of high pressure
building in the Pacific NW, the GFS continues to be the drier
solution bringing some of that WRN drier air further east. The
latest NBM forecast supports a blend of the ECMWF and GFS solutions
keeping with chances for showers and thunderstorms each day with
temperatures beginning a warming trend starting Sunday.

Early next week, deterministic and ensemble solutions point to a
near repeat of the weather pattern earlier the previous week as a
slow moving low works east through California and the SRN Great
Basin keeping precipitation chances going as warm air remains in
place. Afternoon highs starting Monday will be in the 70s to mid 80s
running about 4 to 8 degrees above normal for many locations. The
overall trend in the long term continues to keep our above normal
and active weather pattern going through much of next week with
little ensemble support for any well defined ridge signature
that could bring a return to very dry conditions.
MacKay

&&

.AVIATION...For the 18Z TAFS through 18Z Thursday.
Our active weather pattern continues across ERN Idaho for Wednesday
with another round of scattered afternoon thunderstorms beginning to
develop late this afternoon that will increase in coverage and
intensity later today. HREF probabilities show a 40 to 60 percent
chance of thunderstorms at KPIH, KIDA, and KDIJ with a 70 to 80
percent chance at KBYI and KSUN. Wind gusts up to 45 kts, small
hail, and heavy rain are expected with stronger thunderstorms that
develop. Predominant VFR conditions are expected outside of showers
and thunderstorms with storms capable of MVFR/IFR VIS as they move
on station. Thunderstorms starting in the mountains will work out
onto the Snake Plain this afternoon and evening as a more organized
line of convection pushes north with mostly dry conditions returning
overnight outside of isolated mountain showers. Much of the same is
expected for Thursday with best chances for thunderstorms shifting
east. This is reflected in the HREF probabilities Thursday with a 40
to 60 percent at KPIH and KIDA, a 30 to 40 percent chance at KBYI
and KSUN, and a 70 to 80 percent chance at KDIJ.
MacKay

&&

.HYDROLOGY...The risk of flooding continues on multiple
rivers and creeks across central and eastern Idaho. The daily risk
of heavy rainfall will persist through the weekend, and is reflected
by all or parts of our area under a MARGINAL RISK for excessive
rainfall from the folks at WPC. Any heavy rainfall on top of already
swollen/flooding rivers and streams will cause rapid rises, even if
they are short-lived. We are also dealing with potential issues due
to erosion around the dam spillway at Chesterfield Reservoir. We
continue to monitor situation along with local officials, and based
on that we have issued a FLASH FLOOD WATCH FOR THE POTENTIAL FAILURE
OF THE PORTNEUF DAM SPILLWAY ON CHESTERFIELD RESERVOIR.
Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon for IDZ058.

&&

In the hours before

Special weather statement, May 31, 1:57 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
157 PM MDT Wed May 31 2023

IDZ073-312045-
Sun Valley Region ID-
157 PM MDT Wed May 31 2023

...Nickel sized hail and heavy rainfall will impact portions of
north central Blaine County through 245 PM MDT...

At 155 PM MDT, the public reported a strong thunderstorm over
Ketchum. This storm was nearly stationary.

HAZARD...Nickel size hail and heavy rainfall.

SOURCE...Public.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ketchum, Sun Valley, and areas along Warm Springs Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4360 11441 4366 11453 4379 11439 4373 11427
TIME...MOT...LOC 1955Z 217DEG 2KT 4370 11440

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JKEYES
Local storm report, May 31, 2:02 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
202 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     Hail             1 SSE Ketchum           43.67N 114.36W
05/31/2023  M0.88 inch       Blaine             ID   Trained Spotter

            Heavy rainfall also reported.

&&

JKEYES
Special weather statement, May 31, 2:08 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
208 PM MDT Wed May 31 2023

IDZ068-069-312045-
Lost River Range ID-Lost River Valleys ID-
208 PM MDT Wed May 31 2023

...Up to nickel size hail and heavy rainfall will impact portions of
eastern Custer and northwestern Butte Counties through 245 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darlington, or 7 miles east of Mackay. This storm was nearly
stationary.

HAZARD...Up to nickel size hail and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of eastern Custer and
northwestern Butte Counties between Darlington and Mackey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4381 11344 4382 11357 4394 11353 4392 11339
TIME...MOT...LOC 2007Z 189DEG 2KT 4388 11348

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JKEYES
Local storm report, May 31, 2:21 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
221 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             1 NNE Ketchum           43.70N 114.37W
05/31/2023  M0.70 inch       Blaine             ID   Public

            Heavy rainfall also reported.

&&

CM

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:15 PM MDTFlash Flood WarningPIHBannock, Power3 hr
May 30, 6:16 PM MDTSpecial Weather StatementPIHMinidoka89 min
May 30, 6:23 PM MDTSpecial Weather StatementPIHBingham52 min
May 30, 7:12 PM MDTSpecial Weather StatementPIHBingham63 min
May 31, 11:55 AM MDTFlash Flood WatchPIHBannock, Bingham, Bonneville, Caribou, Power5 days
May 31, 1:57 PM MDTSpecial Weather StatementPIHCamas48 min
May 31, 2:08 PM MDTSpecial Weather StatementPIHButte37 min
May 31, 4:02 PM MDTSpecial Weather StatementPIHCassia43 min
May 31, 4:02 PM MDTSpecial Weather StatementPIHBonneville43 min
May 31, 4:12 PM MDTSevere Thunderstorm WarningPIHCassia48 min
May 31, 4:20 PM MDTFlash Flood WarningPIHCassia4 hr
May 31, 4:36 PM MDTSpecial Weather StatementPIHPower24 min
May 31, 4:44 PM MDTSpecial Weather StatementPIHPower46 min
May 31, 4:57 PM MDTFlash Flood WarningPIHCassia3 hr
May 31, 5:08 PM MDTSpecial Weather StatementPIHCassia37 min

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.